Arte SheetsLearn. Try. Understand.

Clinical Medicine & Physiology

NRS-2002 Calculator: ESPEN Hospital Nutritional Risk Screening (Kondrup Score)

Calculate Jens Kondrup et al.’s (2003, ESPEN) NRS-2002 inpatient nutrition risk score (0–7 points) combining Impaired Nutritional Status (0–3), Disease Severity / Stress Metabolism (0–3), and Age >= 70 adjustment (+1).

Why ESPEN’s NRS-2002 pairs current nutritional depletion WITH catabolic disease stress!

Developed by Jens Kondrup et al. (2003, Clinical Nutrition) from an analysis of 128 randomized controlled nutrition-support trials for ESPEN, Nutritional Risk Screening 2002 (NRS-2002) recognizes that a currently normal-weight inpatient undergoing major abdominal surgery, severe sepsis, or ICU trauma can become rapidly malnourished from hypercatabolism! Its final score (0–7 points) adds Impaired Nutritional Status (0 = Absent, 1 = Mild: WL > 5% in 3 mo or intake 50–75%, 2 = Moderate: WL > 5% in 2 mo or BMI 18.5–20.5 + impaired general condition or intake 25–50%, 3 = Severe: WL > 5% in 1 mo / > 15% in 3 mo or BMI < 18.5 + impaired condition or intake 0–25%) plus Disease Severity (0 = Normal, 1 = Hip fracture / cirrhosis / COPD / dialysis, 2 = Major abdominal surgery / stroke / severe pneumonia / hematologic malignancy, 3 = Head injury / bone marrow transplant / ICU APACHE > 10), plus +1 point if Age >= 70 years!

Across clinical trials, patients scoring NRS-2002 >= 3 derive statistically proven reductions in complications and length of stay from early targeted enteral/parenteral nutrition plans, whereas patients with NRS-2002 < 3 undergo weekly inpatient re-screening (or preventive planning prior to scheduled major surgery).

NRS-2002 DomainScore RangeClinical Thresholds
Impaired Nutritional Status0 to 3 pts0 Normal | 1 Mild | 2 Moderate | 3 Severe depletion
Severity of Disease (Stress Metabolism)0 to 3 pts0 Normal | 1 Chronic/Hip Fx | 2 Major Abd/Stroke | 3 ICU/BMT/TBI
Age Adjustment0 or +1 pt+1 point if Patient Age >= 70 years
Action Threshold (0–7 Total)>= 3 ptsNutritionally At-Risk -> Start Nutrition Care Plan

Total ESPEN NRS-2002 Final Score (0 to 7 Points)

Validates integer 0–3 subscores in B2 (Nutritional Status) and B3 (Disease Severity) plus adult age B4, adding +1 when B4 >= 70.

=IF(OR(B2 < 0, B2 > 3, INT(B2) <> B2, B3 < 0, B3 > 3, INT(B3) <> B3, B4 < 18, B4 > 120), "Invalid NRS-2002 Subscores or Age", B2 + B3 + IF(B4 >= 70, 1, 0))

ESPEN NRS-2002 Clinical Nutrition Care Plan Trigger (>= 3 Threshold)

Flags NRS-2002 >= 3 for targeted inpatient nutritional intervention vs < 3 for weekly re-screening.

=IF(OR(B2 < 0, B2 > 3, INT(B2) <> B2, B3 < 0, B3 > 3, INT(B3) <> B3, B4 < 18, B4 > 120), "Invalid NRS-2002 Subscores or Age", IF(B2 + B3 + IF(B4 >= 70, 1, 0) >= 3, "NRS-2002 >= 3: Nutritionally At-Risk — Initiate Nutrition Care Plan", "NRS-2002 < 3: Not Currently At-Risk — Re-Screen Weekly"))

Try the example

Use the original values or change them to test your understanding.

Further reading